Arizona, 2016Flash Flood in Arizona, August 27, 2016
August 27, 2016 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms produced isolated heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced isolated heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 27, 4:45 AM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 27, 4:45 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
445 AM MST SAT AUG 27 2016
.SYNOPSIS...A flash flood watch is in effect today for Coconino and
Yavapai counties. Expect thunderstorms with cooler than normal
daytime temperatures to continue this weekend. A drying and warming
trend may start early next week, before increasing moisture and
storm chances return mid week.
&&
.DISCUSSION...
We have issued a Flash Flood Watch for all of Yavapai and Coconino
counties through 7 pm mst tonight.
There is a well defined upper level shortwave moving through srn
Nevada this morning. Lift from the this wave has produced a line of
strong tstorms moving eastward through Yavapai and srn Coconino
counties at 430 am. Measured rainfall has been as high as 0.50 inch
in 30 minutes, with stronger echoes not passing over a gage. CG
lightning count has been around 500 strikes per hour with this line.
Storms are redeveloping behind the line along the AZ CA NV border
now. Progs move the upper wave slowly across nrn AZ this afternoon,
bringing additional dynamic lift. We expected basins in the watch
area to see several rounds of thunderstorms through today, with
heavy rain and hail.
Didn't have time to look beyond sunset Sunday, the previous
discussion covering next week follows - Drier and warmer weather is
forecast Monday into Tuesday with the best chance of storms near the
AZ/NM line. Later Tuesday into Thursday, a trough over the west
coast could pull deeper moisture back north into the area increasing
our thunderstorm chances.
&&
.AVIATION...For the 12z package...Expect scattered to numerous
SHRA/TSRA west of a line from KPGA-KFLG-KPAN through 18Z. MVFR/IFR
conditions are likely under the stronger storms. After 18Z, good
chances for SHRA/TSRA spread eastward to include all of northern
Arizona, with at least isolated storms forecast through the evening
and overnight hours. Aviation discussion not updated for TAF
amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...DL / MAS
AVIATION...RR
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 27, 1:49 AM MST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
149 AM MST SAT AUG 27 2016
AZZ004>018-037>040-280200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
149 AM MST SAT AUG 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF YAVAPAI AND COCONINO
COUNTIES THROUGH 7 PM THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS
NORTHERN ARIZONA TODAY. THE HIGHEST RAINFALL TOTALS ARE EXPECTED
ACROSS WESTERN ARIZONA. HAIL IS ALSO POSSIBLE WITH STORMS TODAY
ACROSS THE NORTHLAND.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A DECREASE IN STORM COVERAGE IS FORECAST FOR SUNDAY THROUGH
TUESDAY. MOISTURE AND STORM CHANCES INCREASE AGAIN STARTING
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 27, 4:09 AM MST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
409 AM MST SAT AUG 27 2016
AZZ008-018-037-271145-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ-
NORTHERN GILA COUNTY AZ-
409 AM MST SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
445 AM MST...
AT 408 AM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MAYER TO NEAR BUMBLE
BEE...AND MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMP VERDE...PRESCOTT...PRESCOTT VALLEY...CLARKDALE...
DEWEY-HUMBOLDT...MAYER...MIDDLE VERDE...WALKER...
...BUMBLE BEE...CORDES JUNCTION... COTTONWOOD--VERDE VILLAGE...AND
POLAND JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3480 11204 3429 11160 3418 11218 3453 11247
TIME...MOT...LOC 1108Z 244DEG 22KT 3437 11227 3423 11216
RR
Flash Flood, Yavapai
- When
- August 27, 7:40 AM MST to 8:40 AM MST
- Where
- Yavapai County, 2.91 mi NNW of Canyon to 3.01 mi SW of Rock Spgs
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.111, -112.162
Two to three feet of water covered roads that crossed Black Canyon Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 27, 2016EF3 · 19 events
- Heat in California, August 27, 20161 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, August 27 to 28, 2016$200,000 · 52 kt wind · 10 events
- Damaging Winds in Ohio, August 27, 2016$32,000 · 56 kt wind · 18 events
- Damaging Winds in Indiana, August 27, 2016$25,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in North Carolina, August 27, 2016$13,000 · 50 kt wind · 8 events
- Rip Current in Delaware, August 27, 20161 injured · 1 event
- Damaging Wind in Puerto Rico, August 27, 20161 injured · 1 event
- Hail in Minnesota, August 27, 20161.75 in hail · 8 events
- Damaging Winds in North Carolina, August 27, 2016$10,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, August 27, 2016$9,000 · 54 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659409.